Advertisement

Journal of Theoretical Probability

, Volume 2, Issue 2, pp 209–259 | Cite as

Local properties of Lévy processes on a totally disconnected group

  • Steven N. Evans
Article

Abstract

This paper is the first study of the sample path behavior of processes with stationary independent increments taking values in a nondiscrete, locally compact, metrizable, totally disconnected Abelian group. After some preparatory results of independent interest we give a general integral criterion for a deterministic function to be a local modulus of right-continuity for the paths of the process and then study the sets of “fast” and “slow” points where the local growth of the process is anomalously large or small. We establish the lim sup behavior for the sequence of first exit times from a collection of concentric balls for an arbitrary process and show that no deterministic function can act as an exact lower envelope. Under appropriate conditions similar results hold for the related sojourn time sequence. We consider various candidates for measuring the variation of the paths of the process, show that they exist and coincide in our situation, and then determine the common value for a general process. Using earlier results we calculate the Hausdorff and packing dimensions of the image of an interval, exhibit the correct Hausdorff measure for this set, and establish a dichotomy that classifies measure functions into those that lead to a zero packing measure for the image and those that lead to an infinite packing measure. Lastly, we prove some uniform dimension results, which bound the dimension of the image of a set in terms of the dimension of the set itself. These results hold almost surely for all sets simultaneously.

Key Words

Sample path property Lévy process totally disconnected group integral test modulus of continuity first exit time sojourn time variation Hausdorff measure Hausdorff dimension packing measure packing dimension fast point slow point 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Parthasarthy, K. R. (1967).Probability Measures on Metric Spaces, Academic Press, New York.Google Scholar
  2. 2.
    Heyer, H. (1977).Probability Measures on Locally Compact Groups, Springer-Verlag, Berlin.Google Scholar
  3. 3.
    Port, S. C., and Stone, C. J. (1971a). Infinitely divisible processes and their potential theory, I.Ann. Inst. Fourier (Grenoble) 21(2), 157–275.Google Scholar
  4. 4.
    Port, S. C., and Stone, C. J. (1971b). Infinitely divisible processes and their potential theory, II.Ann. Inst. Fourier (Grenoble) 21(4), 179–265.Google Scholar
  5. 5.
    Mandelbrot, B. B. (1972). Renewal sets and random cutouts.Z. Wahrsch. verw. Gebiete 22, 145–157.Google Scholar
  6. 6.
    Shepp, L. A. (1972). Covering the line with random intervals.Z. Wahrsch. verw. Gebiete 23, 163–170.Google Scholar
  7. 7.
    Pontryagin, L. S. (1966).Topological Groups, 2nd ed. Trans. Arlen Brown, Gordon and Breath, New York.Google Scholar
  8. 8.
    Vilenkin, N. J. (1963). On a class of complete orthonormal systems.Amer. Math. Soc. Transl. 28, 1–35.Google Scholar
  9. 9.
    Taibleson, M. H. (1975).Fourier Analysis on Local Fields, Princeton University Press, Princeton, New Jersey.Google Scholar
  10. 10.
    Blumenthal, R. M., and Getoor, R. K. (1968).Markov Processes and Potential Theory, Academic Press, New York.Google Scholar
  11. 11.
    Itô, K. (1969).Stochastic Processes, Lecture Note Series No. 16, Mathematik Institut Aarhus Universitet.Google Scholar
  12. 12.
    Hawkes, J. Transition and resolvent densities for Lévy processes. Preprint, University College of Swansea, Great Britain.Google Scholar
  13. 13.
    Fristedt, B. E. (1974). Sample functions of stochastic processes with stationary, independent increments. InAdvances in Probability and Related Topics 3, Ney, P., and Port, S. C. (Eds.), Marcel Dekker, New York.Google Scholar
  14. 14.
    Barlow, M. T., and Perkins, E. A. (1984). Levels at which every Brownian excursion is exceptional. InSéminaire de Probabilités XVIII—Lecture Notes in Mathematics 1059, Springer-Verlag.Google Scholar
  15. 15.
    Greenwood, P., and Perkins, E. A. (1983). A conditional limit theorem for random walk, and Brownian local time on square root boundaries.Ann. Prob. 11, 227–261.Google Scholar
  16. 16.
    Perkins, E. A., and Taylor, S. J. (1987). Uniform measure results for the image of subsets under Brownian motion.Probab. Theory Rel. Fields 76, 257–289.Google Scholar
  17. 17.
    Fitzsimmons, P. J., Fristedt, B., and Shepp, L. A. (1985). The set of real numbers left uncovered by random covering intervals.Z. Wahrsch. verw. Gebiete 70, 175–189.Google Scholar
  18. 18.
    Kahane, J.-P. (1987). Intervalles aléatoires et décomposition des mesures.C. R. Acad. Sci. Paris 304, Sér.1, 551–554.Google Scholar
  19. 19.
    Fristedt, B. E., and Pruitt, W. E. (1971). Lower functions for increasing random walks and subordinators.Z. Wahrsch. verw. Gebiete 18, 167–182.Google Scholar
  20. 20.
    Taylor, S. J. (1967). Sample path properties of a transient stable process.J. Math. Mech. 16, 1229–1246.Google Scholar
  21. 21.
    Spitzer, F. (1976).Principles of Random Walk, 2nd ed., Springer-Verlag, Berlin.Google Scholar
  22. 22.
    Goffman, C., and Loughlin, J. J. (1972). Strong and weak φ-variation of Brownian motion.Indiana Univ. Math. J. 22, 135–138.Google Scholar
  23. 23.
    Fristedt, B. E., and Taylor, S. J. (1973). Strong variation for the sample functions of a stable process.Duke Math. J. 40, 259–278.Google Scholar
  24. 24.
    Rogers, C. A. (1970).Hausdorff Measures, Cambridge University Press.Google Scholar
  25. 25.
    Rogers, C. A., and Taylor, S. J. (1961). Functions continuous and singular with respect to a Hausdorff measure.Mathematika 8, 1–31.Google Scholar
  26. 26.
    Taylor, S. J., and Tricot, C. (1985). Packing measure and its evaluation for a Brownian path.Trans. Am. Math. Soc. 288, 679–699.Google Scholar
  27. 27.
    Pruitt, W. E. (1969). The Hausdorff dimension of the range of a process with stationary independent increments.J. Math. Mech. 19, 371–378.Google Scholar
  28. 28.
    Taylor, S. J. (1985). The use of packing measures in the analysis of random sets, inStochastic Processes and their Applications—Lecture Notes in Mathematics 1203, Springer-Verlag, Berlin.Google Scholar
  29. 29.
    Hawkes, J., and Pruitt, W. E. (1974). Uniform dimension results for processes with independent increments.Z. Wahrsch. verw. Gebiete 28, 277–288.Google Scholar
  30. 30.
    Hawkes, J. (1971). Some dimensions theorems for the sample functions of stable processes.Indiana Univ. Math. J. 20, 733–738.Google Scholar
  31. 31.
    Fristedt, B. E., and Pruitt, W. E. (1972). Uniform lower functions for subordinators.Z. Wahrsch. verw. Gebiete 24, 63–70.Google Scholar
  32. 32.
    Ohtsuka, M. (1957). Capacité d'ensembles de Cantor généralisés.Nagoya Math. J. 11, 151–160.Google Scholar

Copyright information

© Plenum Publishing Corporation 1989

Authors and Affiliations

  • Steven N. Evans
    • 1
  1. 1.Department of MathematicsUniversity of VirginiaCharlottesville

Personalised recommendations